New Mexico, 2017Flash Flood in New Mexico, August 20, 2017
August 20, 2017 · NWS MAF · 1 event in 1 county or zone
There was an upper ridge over Texas with a storm circulation moving northward from Mexico. Lots of moisture was present to the west across New Mexico.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $300
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
There was an upper ridge over Texas with a storm circulation moving northward from Mexico. Lots of moisture was present to the west across New Mexico. Heavy rain developed across southeast New Mexico and produced flash flooding due to slow storm movement.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Aug 20, 4:26 PM MST, 1 hour 26 minutes earlier.
Area forecast discussion, Aug 20, 4:26 PM MST, 1 hour 26 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
626 PM CDT Sun Aug 20 2017
.DISCUSSION...
See 00Z aviation and update discussions below.
&&
.AVIATION...
TS will be a concern for all TAF sites except MAF the next several
hours. In fact, TS may last beyond 06Z but currently it appears
there will be a break before the next round and there is too much
uncertainty as to when TS will redevelop later tonight so will
keep it out beyond 05Z for now. There may be some temporary MVFR
CIG/VIS during the heaviest rainfall with VFR conditions otherwise
expected.
Hennig
&&
.UPDATE...
Showers and thunderstorms continue to produce heavy rain across
SE NM, the Davis Mountains and the Upper Trans Pecos. 1-2 inches
of rain has already fallen at many locations in the area this
afternoon. Hi-res models show another round of heavy rain expected
to develop over the Big Bend tonight. This area of rain will
likely move north across the most saturated area which could cause
more flash flooding. The ongoing Flash Flood Watch has been
expanded east and south for the above reasons. Heavy rain should
begin to taper off around sunrise Monday.
&&
.PREV DISCUSSION... /issued 159 PM CDT Sun Aug 20 2017/
DISCUSSION...
Over the next week, we expect temperatures to remain at or above
seasonal norms for the most part, though slightly cooler
temperatures are on tap mid-week. Though it will remain warm, rain
chances will continue across parts of the area for the next
several days.
Under the influence of an upper level ridge over south Texas,
satellite water vapor imagery depicts more significant mid-level
moisture shunted west of a large part of the area today with
deeper moisture and corresponding theta-e ridge confined to the
higher terrain, resulting in little if any thunderstorm activity
across the eastern half of the area and enhanced thunderstorm
chances west. Satellite imagery also appears to show a weak MCV
circulation left from overnight convection in northern Mexico
moving northward close to the western Culberson county line which
could enhance thunderstorm development in Culberson and Eddy
Counties over the next several hours. These areas also have
precipitable water values in excess of 1.5" suggesting that
locally heavy rainfall will be possible through the evening hours.
High rainfall rates and slow storm movement could bring some
areas excessive rainfall resulting in flash flooding of arroyos
and small streams. A flash flood watch has already been issued and
will continue through the overnight hours for Culberson and Eddy
counties.
On Monday, weak southwesterly flow aloft develops as low presently
over southwest New Mexico pulls northeastward, dragging a weak upper
trough into southeast New Mexico. With a coincident surface trough
providing low level convergence into the plains of southeast New
Mexico, expect to see an increased chance of thunderstorms over that
area Monday afternoon and evening while deep moisture and daytime
heating will provide for continuing scattered thunderstorm activity
over the mountains. Elevated precipitable water values again
suggest the potential for locally heavy rain.
By Tuesday afternoon, upper ridge will build from northern Mexico
through central New Mexico bringing northwest upper flow which will
help push a weak cold front into the area. Though NAM model
previously lagged other models with respect to frontal progress,
operational models now somewhat consistent bringing front into the
northern Permian Basin and southeast New Mexico by late afternoon.
Timing of front during maximum heating will help boost thunderstorm
chances across southeast New Mexico and the Permian Basin.
In wake of front, will expect temperatures to drop slightly below
seasonal norms Wednesday and Thursday, though warmer temperatures
will return for the week's end as weak ridging develops aloft. A
moist south to southeast surface flow will help keep isolated to
scattered thunderstorms in the forecast. Better chances will be in
the mountain areas where upslope flow will provide lift.
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 73 95 73 94 / 10 10 0 20
Carlsbad 70 89 69 93 / 80 30 20 20
Dryden 74 96 74 96 / 10 10 0 10
Fort Stockton 71 94 71 95 / 40 10 10 20
Guadalupe Pass 64 82 66 84 / 80 40 20 30
Hobbs 68 88 68 88 / 50 20 20 30
Marfa 63 87 63 87 / 60 20 20 50
Midland Intl Airport 72 93 73 92 / 10 10 0 20
Odessa 72 93 72 93 / 10 10 10 20
Wink 71 94 71 95 / 50 10 10 10
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...Flash Flood Watch through late tonight for Central Lea County-
Eddy County Plains-Guadalupe Mountains of Eddy County-
Northern Lea County-Southern Lea County.
TX...Flash Flood Watch through Monday morning for Davis/Apache
Mountains Area-Guadalupe Mountains-Loving-Reeves County and
Upper Trans Pecos-Van Horn and Highway 54 Corridor-Ward-
Winkler.
&&
99/99/10Hazardous weather outlook, Aug 20, 12:22 PM MST, 5 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
222 PM CDT Sun Aug 20 2017
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-211930-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-
Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos-
Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-
Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau-
Big Bend Area-Terrell-Guadalupe Mountains-
222 PM CDT Sun Aug 20 2017 /122 PM MDT Sun Aug 20 2017/
This hazardous weather outlook is for portions of southeast New
Mexico, southwest Texas and western Texas.
.DAY ONE...THIS AFTERNOON AND TONIGHT
Thunderstorms are expected today, mainly across western portions of
the area. The main concern with any storm will continue to be
locally heavy rainfall potentially leading to areas of localized
flash flooding. In addition, storms may also be accompanied by
frequent lightning and gusty winds.
Of particular concern for flash flooding through tonight are Eddy
and Culberson counties, where a Flash Flood Watch is in effect
through tonight
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
Thunderstorm chances continue mainly for the western areas the next
couple of days however the probability for widespread hazardous
weather is low at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated.
This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
http://weather.gov/midland
Flash Flood, Eddy
- When
- August 20, 5:52 PM MST to 8:50 PM MST
- Where
- Eddy County, Carlsbad to 0.94 mi E of Happy Vly
- Cause
- Heavy Rain
- Property damage
- $300
- Reported by
- Law Enforcement
- Coordinates
- 32.420, -104.230
Heavy rain fell across Eddy County and produced flash flooding in Carlsbad. Two to three feet of water was covering some of the roads in Carlsbad. The cost of damage is a very rough estimate.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flood in Iowa, August 20 to 21, 2017$28,000 · EF0 · 32 events
- Flash Flooding and Flooding in Puerto Rico, August 20, 201723 events
- Heat in Mississippi, August 20, 20178 events
- Flash Flooding and Lightning Strike in Hawaii, August 20 to 21, 2017$10,000 · 7 events
- Damaging Winds in Georgia, August 20 to 24, 201752 kt wind · 4 events
- Flood and Damaging Wind in Florida, August 20, 2017$1,000 · 2 events
- Hail in Kansas, August 20, 20170.88 in hail · 2 events
- Flash Flood and Hail in Utah, August 20 to 23, 20171 in hail · 2 events
- Damaging Wind in Missouri, August 20, 201752 kt wind · 1 event
- Marine Thunderstorm Wind in South Atlantic Coastal Waters, August 20, 20171 event
- Flood in Florida, August 20, 2017$10,000 · 1 event
- Heat in Tennessee, August 20, 20171 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 718435.